With more women steering clear of estrogen in the wake of the Women’s Health Initiative and other trials,page 24). Nonetheless, many physicians and patients seek nonestrogen alternatives for this menopause-related symptom.
Over-the-counter lubricants are a mixed lot
Although many lubricants are marketed today, clinical study has been limited because they are regulated by the FDA as cosmetics. Of these products, Replens, a bioadhesive vaginal lubricant, has been studied the most intensively.
A unique formulation. Replens, a polycarbophil-based polymer, attaches to the vaginal wall and can hold 60 times its weight in water. It remains against the vaginal epithelial surface for more than 24 hours before it is sloughed off. This mechanism provides longer relief and requires less frequent application than other lubricants.17
Replens vs estrogen. Thrice-weekly Replens was compared with 12 weeks of daily vaginal estrogen cream18 and with vaginal estrogen cream applied daily for 2 weeks and then 3 times weekly for a total of 3 months.19 The comparison of Replens with conjugated estrogen cream (Premarin) showed significant improvements in vaginal moisture, fluid volume, elasticity, and pH levels in both treatment groups.18 Vaginal atrophy (assessed via Papanicolaou smear) reversed in 100% of estrogen-treated patients and 60% of Replens-treated patients.
When Replens was compared with dienoestrol vaginal cream, both therapies produced significant improvement in the vaginal dryness index (a score based on vaginal moisture, fluid volume, elasticity, and mucosa) within the first week.19 However, dienoestrol-treated patients had greater improvement in mean vaginal dryness (21.78 vs 17.32) at 12 weeks of therapy (P=.0001), compared with baseline values of 13 (dienoestrol) and 13.45 (Replens). Vaginal symptoms and dyspareunia improved at similar rates in the 2 groups. Patient satisfaction also was high in both groups, with 60% of Replens-treated patients and 84% of dienoestrol-treated patients reporting good to excellent effects.
Start with Replens for vaginal dryness, as it is a safe and effective alternative. If it is ineffective, vaginal estrogen may be more effective than vaginal lubricants.
The authors report no financial relationships relevant to this article
By Joann V. Pinkerton, MD, OBG Management Board of Editors, Professor of Obstetrics and Gynecology and Director, The Women’s Place Midlife Health Center, University of Virginia Health System, Charlottesville, Va
CASE 1 Perimenopausal, daily hot flashes
Exercise, soy products, vitamin E, and black cohosh
THE PATIENT: “V.S.,” 51, has been a patient for some time. At her latest visit, she reports that her menstrual periods are irregular, occurring every 3 to 12 weeks. She also has as many as 5 hot flashes a day, wakes in the very early morning, and occasionally experiences mild night sweats. Because she underwent bilateral tubal ligation many years ago, there is no need for contraception. She has no family history of breast cancer, but prefers to avoid drugs and asks if there are any herbal remedies and/or lifestyle changes that will ease her transition through menopause. She has a body mass index (BMI) of 31.6, and her breast and pelvic examinations are negative.
INTERVENTION: We discuss several simple options. For example, regular exercise may reduce vasomotor symptoms, although intense exertion with sweating can provoke hot flashes. Soy products and soy extracts have had mixed results, but appear to have some benefit. I suggest adding 1 soy dietary product per day. Vitamin E also may reduce hot flashes very modestly. The most promising product is black cohosh; I advise V.S. to take 20 mg twice a day.
OUTCOME: V.S. begins exercising regularly and sets a weight loss goal of 10%. She also begins taking 400 IU of vitamin E daily, adds soy nuts to her diet, and starts taking black cohosh. Three months later, she reports that her hot flashes have decreased to about 3 per day and are tolerable. She has had 1 menstrual cycle in the interim. If her symptoms worsen, she will consider medical therapy.
CASE 2 Severe symptoms, mood effects
Venlafaxine and vaginal moisturizers
THE PATIENT: “A.B.,” 54, a cancer survivor, is menopausal and has 10 to 20 hot flashes a day and soaking night sweats. She also reports low mood, frequent crying, and irritability. Before her cancer diagnosis, A.B. took hormone therapy for 6 months for severe menopausal symptoms. She recently underwent lumpectomy, axillary node dissection, radiation, and chemotherapy for a 3-cm, grade 3, invasive lobular carcinoma that was estrogen- and progesterone-receptor positive, and she is about to begin an aromatase inhibitor for chemoprevention. She and her husband have attempted intercourse since her chemotherapy ended, but the experience was painful. She would prefer to restart hormone therapy, but is willing to try nonhormonal options first. Her examination is unremarkable except for significant atrophy, with a vaginal pH of 7.0.
INTERVENTION: After a discussion of the data on SSRIs, SNRIs, and gabapentin, A.B. decides to try venlafaxine, 37.5 mg daily. If she has no improvement after 2 weeks, she will increase the dosage to 75 mg daily. For the vulvovaginal atrophy, she will try both vaginal moisturizers and vaginal lubricants, recognizing that this will not rethicken the epithelium. She also will exercise 5 days per week.
OUTCOME: After 3 months and an increase to 75 mg daily venlafaxine, the patient reports a 50% decrease in hot flashes and a more stable mood. The dyspareunia remains a problem. She decides to try a small amount of estradiol cream—somewhere between the size of a pea and the size of a dime—applied externally around the introital opening. She will start by applying it daily for 2 weeks, then reduce to twice a week.
CASE 3 Severe symptoms after TAH/BSO
Unsatisfactory improvement, a return to estrogen
THE PATIENT: “A.G.,” 46, complains of severe vasomotor symptoms. Two months ago she underwent total abdominal hysterectomy with bilateral salpingo-oophorectomy for bilateral complex masses, which turned out to be endometriomas. At that time, endometriosis was observed along the left ureter, with residual peritoneal implants and a small nodule within the rectovaginal septum. A.G. was offered leuprolide acetate (Lupron Depot) postoperatively, but declined. She did well for about 2 months and then began having vasomotor symptoms. Her physician was hesitant to prescribe estrogen because of fear of reactivating endometriosis. A.G. toughed it out for 3 months, but now reports “misery.” She is moody, cries easily, and has not had sex with her husband since her surgery. An examination reveals a small, 8-mm nodule within the rectovaginal septum, decreased vulvar color, vaginal pallor, and levator ani spasm with exam. Vaginal pH is 6.5.
INTERVENTION: Although I suggest systemic progesterone therapy—oral, vaginal, or intramuscular—and explain that it would decrease any residual endometriosis and relieve the hot flashes, the patient does not want to take any hormonal therapy and is concerned about worsening her mood. Despite reassurance that hormone therapy would have less than a 5% chance of reactivating the endometriosis, A.G. decides to try an antidepressant first. Since she had taken paroxetine (Paxil) for postpartum depression, with no major side effects, she decides to try it again, starting with 10 mg daily.
OUTCOME: A.G. continues to have at least 5 bothersome hot flashes per day, which interrupt her work with profuse sweating. She also wakes at night for the same reason. However, she is less irritable. It has been 7 months since her surgery, and both she and her husband want her to try hormone therapy. She elects to begin a low-dose combined estrogen–progesterone product, as well as estradiol vaginal cream twice daily.
Three months later, she reports no pain, a gradual reduction in hot flashes, and significant improvement overall. Her vaginal color has returned, her pH is 5.5, and intercourse is no longer painful. She decides to continue taking oral hormone therapy at a low dose despite occasional vasomotor symptoms, and to keep using vaginal estrogen, but will stop the paroxetine.